The Annals of Mathematical Statistics

Asymptotic Minimax Character of the Sample Distribution Function and of the Classical Multinomial Estimator

A. Dvoretzky, J. Kiefer, and J. Wolfowitz

Full-text: Open access

Abstract

This paper is devoted, in the main, to proving the asymptotic minimax character of the sample distribution function (d.f.) for estimating an unknown d.f. in $\mathscr{F}$ or $\mathscr{F}_c$ (defined in Section 1) for a wide variety of weight functions. Section 1 contains definitions and a discussion of measurability considerations. Lemma 2 of Section 2 is an essential tool in our proofs and seems to be of interest per se; for example, it implies the convergence of the moment generating function of $G_n$ to that of $G$ (definitions in (2.1)). In Section 3 the asymptotic minimax character is proved for a fundamental class of weight functions which are functions of the maximum deviation between estimating and true d.f. In Section 4 a device (of more general applicability in decision theory) is employed which yields the asymptotic minimax result for a wide class of weight functions of this character as a consequence of the results of Section 3 for weight functions of the fundamental class. In Section 5 the asymptotic minimax character is proved for a class of integrated weight functions. A more general class of weight functions for which the asymptotic minimax character holds is discussed in Section 6. This includes weight functions for which the risk function of the sample d.f. is not a constant over $\mathscr{F}_c.$ Most weight functions of practical interest are included in the considerations of Sections 3 to 6. Section 6 also includes a discussion of multinomial estimation problems for which the asymptotic minimax character of the classical estimator is contained in our results. Finally, Section 7 includes a general discussion of minimization of symmetric convex or monotone functionals of symmetric random elements, with special consideration of the "tied-down" Wiener process, and with a heuristic proof of the results of Sections 3, 4, 5, and much of Section 6.

Article information

Source
Ann. Math. Statist. Volume 27, Number 3 (1956), 642-669.

Dates
First available in Project Euclid: 28 April 2007

Permanent link to this document
http://projecteuclid.org/euclid.aoms/1177728174

JSTOR
links.jstor.org

Digital Object Identifier
doi:10.1214/aoms/1177728174

Mathematical Reviews number (MathSciNet)
MR83864

Zentralblatt MATH identifier
0073.14603

Citation

Dvoretzky, A.; Kiefer, J.; Wolfowitz, J. Asymptotic Minimax Character of the Sample Distribution Function and of the Classical Multinomial Estimator. The Annals of Mathematical Statistics 27 (1956), no. 3, 642--669. doi:10.1214/aoms/1177728174. http://projecteuclid.org/euclid.aoms/1177728174.


Export citation